Are Your Medications Making You Fat?

Having a condition that requires you to take a certain medication everyday, perhaps several times a day, can be life-changing and maybe even a little upsetting. It doesn’t help when it also causes you to gain unwanted weight that may range from a few pounds to 100! Plus, the added weight gain can aggravate the condition you’re taking the prescription for and/or cause other conditions to occur.

This scenario has been a problem for several of my patients so I’d like to share with you why this can happen and what you can do about it. First let’s talk about what kind of medications are most likely to cause you to gain weight.

Medications That Put On Weight

There are many drugs, both prescription and over-the-counter, that can have a side effect of unwanted weight gain. Let me clarify that. The drugs themselves don’t cause you to actually gain weight. Rather, they can stimulate your appetite, or cause you to crave certain foods, so that you eat more and gain weight! This is particularly true of antidepressants, steroids, and hormones.

In addition, certain medications can also cause you to retain water which can give the appearance of solid weight/fat gain. Usually, when you stop taking the drug the water retention goes with it. This is especially true for birth control pills and some female hormone replacement therapies.

Here are some common drug types that you may be taking which could be contributing to your weight gain:

•Antidepressants – stimulate appetite.

•Birth control pills – estrogen/progesterone D-bal max before and after hormones stimulate appetite.

•Hormone replacement therapies – like estrogen and progesterone in menopausal women; testosterone replacement in men. Can stimulate appetite and increase water retention.

•Antismoking drugs – stimulates appetite.

•Blood pressure drugs – can cause fatigue or shortness of breath which lowers your desire to exercise. Sedentary activity causes weight gain.

•Steroids – used commonly for conditions like lupus, Crohn’s disease, asthma can stimulate appetite and cause water retention.

•Certain diabetic drugs – can cause water retention weight gain.

In addition, certain prescription drugs can react with OTC’s (over-the-counter drugs) or herbal preparations can cause weight gain, even sudden. In fact there are over 200 such drug interactions that cause weight gain! A few of these weight gain interactions include:

•Blood pressure lowering drugs: Like aldactazide, triamterene, Lotensin, Dyazide, when combined with most all OTC pain relievers containing ibuprofen.

•Anti-depressants: Like Elavil, Triavil, amitriptyline when combined with Vitamin C.

What Can You Do About Medication Weight Gain?